MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COSGROVE-EDWARDS ANNULOPLASTY SYSTEM; RING, ANNULOPLASTY

EDWARDS LIFESCIENCES COSGROVE-EDWARDS ANNULOPLASTY SYSTEM; RING, ANNULOPLASTY
Model Number 4600
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Atrial Fibrillation (1729); Purulent Discharge (1812); Inflammation (1932); Insufficient Information (4580)
Date of Event 09/27/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Through implant patient registry, it was learned that a patient with a 38mm 4600 mitral ring was explanted after an implant duration of three years, four months due to pannus.The explanted ring was replaced with a 31mm 7300tfx valve.Per the medical records the patient presented with cva, an echo concerning for tissue on the posterior anulus of the mv.The patient underwent explant of the 38mm 4600 mitral annuloplasty ring and mvr with a 31mm 7300tfx valve.It is noted the native mitral valve with annuloplasty ring had a thick layer of white endocardial like tissue that engulfed the annuloplasty band and extended down the leaflets.Where the p2-p3 sub-commissure would be on the annulus the band was visible and there was a bubble of pus that was sent for culture.There was extensive fibrous, inflammatory tissue.The 31mm 7300tfx valve functioned normally with good leaflet motion and no periprosthetic regurgitation.Pod#2, electrophysiology was consulted for symptomatic mobitz type 1 av block.Pod #8, the patient developed slow atrial fibrillation, and the decision was to proceed with a permanent pacemaker placement on pod #10.Tissue specimens from the or showed no growth after several days and after review with id and pathology it was decided the patient did not require antibiotics at discharge.Pod #11, the patient was discharged to acute rehabilitation care center in good condition.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional "customer complaint".The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
Additional manufacturer narrative: pannus overgrowth, or host tissue, is considered to be a form of non-structural valve dysfunction.The growth of host tissue on the sewing ring is expected and is a natural part of the healing reaction to prosthesis implantation.Host tissue is a complex process triggered by the interaction between the host and the device and is highly variable among patients.Literature defines pannus as a type of scarring and tissue ingrowth.It is not currently possible to predict the occurrence and severity for any given patient with a bioprosthetic heart valve.A certain degree of host tissue growth is expected.However, pannus can have both beneficial and harmful effects depending on the amount of growth.A small amount of host tissue growth over the suture line is needed to form a nonthrombogenic surface and complete the healing process after valve implantation.In contrast, if there is an excessive amount of pannus growth, it can extend onto the cusp surfaces leading to thickening of the cusps, leaflet immobility, elevated gradients and stenosis.Host tissue growth can also contribute to cusp retraction or curling resulting in valvular regurgitation.According to literature, pannus typically occurs between 12 months to 5 years.Since the mechanism of host tissue growth in bioprosthetic heart valves is still not fully understood, the root cause for the host tissue growth cannot be determined at this time.In this case, a definitive root cause for early calcification and pannus could not be conclusively determined.However, there are no indications of a manufacturing defect.Follow-up is in progress regarding the availability for device return.At this time, no response has been received.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Additional Manufacturer Narrative
H10: additional manufacturer narrative: updated sections: d4 (expiration date), h4 (device manufacturer date), and h6 (component codes, health effect - clinical code, type of investigation, type of investigation, and investigation conclusions).The subject device is not available for evaluation as it was disposed.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.The root cause of this event was most likely due to patient related factors and the progression of the underlying valvular disease pathology contributed to the event.

Brand Name
COSGROVE-EDWARDS ANNULOPLASTY SYSTEM
Common Device Name
RING, ANNULOPLASTY
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
reginald santos
1 edwards way
mailstop ant 6.1
irvine, CA 92614
9492502731
MDR Report Key12804942
Report Number2015691-2021-06273
Device Sequence Number4756634
Product Code KRH
UDI-Device Identifier00690103020571
UDI-Public(01)00690103020571(17)230213
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K923367
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/13/2023
Device Model Number4600
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2021
Supplement Date Received by Manufacturer12/18/2021
Initial Report FDA Received Date11/12/2021
Supplement Report FDA Received Date12/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/14/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Hospitalization;
Patient Age61 YR
Patient SexMale
Patient Weight87 KG